Tornadoes · United States · Illinois · 2015

EF0 tornado, Akron, Illinois, April 9, 2015

This EF0 tornado ran 0.1 miles across Peoria County on April 9, 2015, touching down at 1:32 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 9, 2015
Touchdown
1:32 PM CDT (18:32 UTC)
Lifted
1:33 PM CDT (18:33 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Peoria County
Touchdown point
40.872, -89.620
Lift-off point
40.872, -89.618
Record number
1504091232-01

What the Weather Service recorded

A strong cold front interacting with a moderately unstable and sheared environment triggered widespread strong to severe thunderstorms across central Illinois during the late afternoon and evening of April 9th. Many of the storms produced large hail and damaging wind gusts, with the largest hailstones of around 3 inches in diameter being reported near Mahomet in Champaign County. In addition, two weak tornadoes briefly touched down...one near Dunlap in Peoria County and the other near Tovey in Christian County. No damage was reported with either tornado.

A tornado briefly touched down in an open field about 3.1 miles east-northeast of Dunlap at 1:32 PM CDT. No damage was reported before the tornado quickly lifted at 1:33 PM CDT.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Apr 9, 12:55 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 9, 12:55 PM CDT, 37 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
1255 PM CDT Thu Apr 9 2015

.UPDATE...
ISSUED AT 1007 AM CDT THU APR 9 2015

15z/10am surface analysis shows 1000mb low centered just north of
Kansas City, with warm front extending eastward into northern
Illinois. Front has now lifted north of the KILX CWA, placing the
entire area firmly in the warm sector. Widespread early morning
convection is in the process of exiting into northern Indiana,
leaving behind just scattered showers/storms for the time being.
Further upstream, the next upper-level impulse is triggering a
renewed round of convection across western Missouri. Based on
timing tools and the latest HRRR guidance, this activity will move
into the SW CWA between 17z and 18z. Once this wave departs,
attention will turn to the approaching cold front which is still
on target for a late afternoon/early evening arrival. Airmass
ahead of the front will become moderately unstable and highly
sheared, so threat for strong to severe thunderstorms is still
present. Current indications suggest the primary time frame will
be from 21z/4pm through 03z/10pm. Damaging wind gusts will be the
main threat with the storms, although large hail and isolated
tornadoes will also be possible as the cells first begin to
develop. Made some changes to hourly PoPs to better reflect
current and expected trends, but changes were minor and did not
require a full zone update at this time.

&&

.SHORT TERM...(Today)
ISSUED AT 303 AM CDT THU APR 9 2015

Latest surface analysis shows the warm front has lifted to the I-74
corridor early this morning with a chaotic wind field across most of
the forecast area. Not sure what the affect the current scattered
convection will have on the position of the frontal boundary thru
the morning hours, but most of the models suggest a continued slow
push to the north as the main surface low tracks northeast to
central Iowa by late this morning. Current thinking is that the cold
front will be positioned just west of the Mississippi River by 21z
with surface based convection developing ahead of the front at that
time as well. Better low level helicity fields supportive of
discrete supercells and possible tornadoes looks to be closer to the
track of the surface low...which by late afternoon is expected to be
in far southwest Wisconsin or northwest Illinois. That would put the
threat for more persistent low level rotating storms just to our
west and north. However, still plenty of shear ahead of the frontal
boundary this afternoon and early this evening to promote damaging
straight line winds as the storms transition into more of a linear
system. Temperature-wise, with the warm front to our north this
afternoon, will continue to go with the warmer guid values most
areas. Latest model data now suggests the backedge of the precip
pushes out of our far southeast counties by midnight, so will extend
the Flash Flood Watch until that time this evening.

&&

.LONG TERM...(Tonight through Wednesday)
ISSUED AT 303 AM CDT THU APR 9 2015

Showers and thunderstorms, possibly severe, will be ongoing across
at least the eastern half of the forecast area to start this
evening. Despite the short forecast range, there is still some
spread in the expected cold frontal timing. However, it appears
reasonable that the front will lie somewhere between the Illinois
River and the I-55 corridor by 00Z Friday. Sped up the decrease in
shower/storm chances by mid evening, and I would not be surprised to
see the precipitation chances taper off a few hours earlier,
especially if the squall line gets a head of steam and trends
further ahead of the front than current progs.

Once the front clears the area tonight, quiet conditions, along with
much cooler and less humid air will build across the region into
Sunday. These conditions will be driven by a large area of high
pressure of Canadian origin. While conditions will be notably
cooler/less humid, they will still be at or above normal for early
April.

The next precipitation chances will arrive later Sunday into Sunday
night as a cold front is dragged across the area. While this front
is still expected to stall out at it begins to parallel the
upper-level flow, model trends suggest the front will stall out
further south than previously anticipated. If these trends persist,
Monday and Monday night will end up dry. For now, have reduced but
not eliminated PoPs Monday/Monday night until we see if this recent
model trend sticks.

A slow moving upper-level disturbance will push the front back into
the area by Tuesday, bringing renewed shower/storm chances. The
front and/or upper level disturbances will keep the rain chances
going into the end of the work week. Temperatures should remain at
or above normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 1255 PM CDT THU APR 9 2015

Strong southwesterly winds will prevail this afternoon, with
frequent gusts to between 25 and 35kt. Convection will initially
be isolated, but will become more widespread by late afternoon
into the early evening as a cold front moves in from the west.
High-res models are in good agreement that a line of storms will
develop along the advancing front near/west of the Mississippi
River by mid to late afternoon, then push eastward into Illinois
after that. Based on HRRR timing, have included a TEMPO group for
thunder at KPIA between 23z and 01z, then further east to KCMI
between 02z and 04z. Once storms pass, winds will veer to the west
and increase and remain quite gusty through the night. In
addition, MVFR ceilings currently across western Iowa into Kansas
will spill eastward, with forecast soundings suggesting low clouds
remaining in place until close to dawn Friday. After that, am
expecting mostly clear skies with continued brisk westerly winds
Friday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through late tonight FOR ILZ054>057-061>063-
066>068-071>073.

&&

UPDATE...Barnes
SHORT TERM...Smith
LONG TERM...Bak
AVIATION...Barnes
Hazardous weather outlook, Apr 9, 11:55 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1155 AM CDT THU APR 9 2015

ILZ027>031-036>038-040>053-101100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
1155 AM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PUSH INTO THE AREA LATE THIS AFTERNOON...WHICH
WILL TRIGGER A ROUND OF POTENTIALLY SEVERE THUNDERSTORMS DURING
THE AFTERNOON AND EVENING. DAMAGING WIND GUSTS IN EXCESS OF 60
MPH, LARGE HAIL GREATER THAN QUARTER SIZED, AND ISOLATED TORNADOES
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK TO THE
AREA SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY BETWEEN 4 PM
AND 10 PM.

ILZ054>057-061>063-066>068-071>073-101100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
1155 AM CDT THU APR 9 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PUSH INTO THE AREA THIS EVENING...TRIGGERING A
ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS. DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH, LARGE HAIL GREATER THAN QUARTER
SIZED, AND ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION TO THE
THREAT FOR SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLASH
FLOODING WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK TO THE
AREA SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY BETWEEN 7 PM
AND MIDNIGHT.

BARNES

In the hours before

Local storm report, Apr 9, 10:07 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1007 AM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
04/09/2015  M1.61 INCH       VERMILION          IL   EMERGENCY MNGR

            RAINFALL TOTAL IN THE LAST 5 HOURS. LIGHT TO MODERATE
            RAINFALL CONTINUES TO FALL.

&&

ALW
Local storm report, Apr 9, 11:07 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NNE HOMER             40.06N 87.94W
04/09/2015  M1.16 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       2 WSW HOMER             40.02N 87.99W
04/09/2015  M1.11 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       1 S CHAMPAIGN           40.10N 88.26W
04/09/2015  M1.06 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       SIDNEY                  40.02N 88.07W
04/09/2015  M1.00 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

0840 AM     HEAVY RAIN       ST. JOSEPH              40.11N 88.04W
04/09/2015  M1.00 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

&&

ALW
Local storm report, Apr 9, 11:35 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 ESE SHERMAN           39.88N 89.59W
04/09/2015  M1.22 INCH       SANGAMON           IL   NWS EMPLOYEE

            24 HOUR TOTAL

&&

ALW
Local storm report, Apr 9, 12:13 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1213 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HEAVY RAIN       OGDEN                   40.12N 87.96W
04/09/2015  M1.83 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            TOTAL SINCE 6 A.M. WEDNESDAY

&&

ALW
Special weather statement, Apr 9, 1:03 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
103 PM CDT THU APR 9 2015

ILZ027>031-091900-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
103 PM CDT THU APR 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX...MARSHALL...
NORTHERN PEORIA...NORTHWESTERN WOODFORD AND SOUTHEASTERN STARK
COUNTIES UNTIL 200 PM CDT...

AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BRIMFIELD...OR 16 MILES WEST OF PEORIA...
MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  PRINCEVILLE...
  DUNLAP...
  ROME...
  CHILLICOTHE...
  CAMP GROVE...
  SPARLAND...

OTHER LOCATIONS AFFECTED INCLUDE...KICKAPOO...MONICA...DUNCAN...LAWN
RIDGE...HOPEWELL AND MARSHALL COUNTY AIRPORT.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4123 8963 4115 8963 4115 8938 4094 8910
      4075 8990 4093 9003 4124 8969
TIME...MOT...LOC 1803Z 236DEG 30KT 4085 8985
Local storm report, Apr 9, 1:10 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
110 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       MARTINSVILLE            39.34N 87.88W
04/09/2015  M1.12 INCH       CLARK              IL   MESONET

            24 HOUR TOTAL

&&

ALW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

6.5 hours before the tornado, 111 km from the path. April 9, 2015.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 101 joules per kilogram, CIN -154, lifted condensation level 614 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2015-04-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 323 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-154 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4
0-3 km lapse rate
2.4 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

5.5 hours after it, 111 km from the path. April 10, 2015.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 338 joules per kilogram, CIN -52, lifted condensation level 1114 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2015-04-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 104 square meters per square second, 0 to 6 km bulk shear 66 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-52 J/kg
Surface CAPE
375 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
53 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Peoria (PIA), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 84 km away, was scanning. The volume nearest the touchdown began at 18:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of April 9, 2015

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 95:04 PM CDTEF1Scott, IA22.4100$20,000
April 96:22 PM EDTEF0Hillsdale, MI0.670
April 95:40 PM CDTEF1Clinton, IA to IL12.575
April 96:02 PM CDTEF1Carroll, IL8.350
April 96:37 PM CDTEF0Boone, IL2.825
April 96:38 PM CDTEF2Cherokee, TX1.8340$300,000
April 96:39 PM CDTEF4Rochelle–Fairdale tornado, IL30.1700211$19 million
April 97:05 PM CDTEF0Ogle, IL1.9100
April 97:10 PM CDTEF1Gregg, TX1.3335$1.0 million
April 97:15 PM CDTEF1Boone, IL4.0100$80,000
April 97:20 PM CDTEF1Harrison, TX4.5760$300,000
April 97:24 PM CDTEF0Boone, IL0.430$20,000
April 97:25 PM CDTEF1Boone, IL3.950$150,000
April 97:47 PM CDTEF0Christian, IL0.110
April 97:50 PM CDTEF1McHenry, IL0.330
April 99:08 PM CDTEF0Custer, OK0.230
April 99:16 PM CDTEF0Cape Girardeau, MO1.8150$6,000
April 99:31 PM CDTEF0Cape Girardeau, MO1.7130$60,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.